Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2019, 7:08 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2019, 7:08 PM MST (02:08 UTC)
- Expired
- Jul 21, 2019, 9:47 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3351 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WGUS55 KPSR 220208
FFWPSR
AZC013-220615-
/O.NEW.KPSR.FF.W.0009.190722T0208Z-190722T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
708 PM MST Sun Jul 21 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1115 PM MST.
* At 708 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of Maricopa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3262 11269 3274 11274 3281 11259 3260 11247
3251 11249 3251 11269
$$
182 follow-up statements
656
WGUS75 KPSR 220248
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
748 PM MST Sun Jul 21 2019
AZC013-220615-
/O.CON.KPSR.FF.W.0009.000000T0000Z-190722T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
748 PM MST Sun Jul 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
MARICOPA COUNTY...
At 747 PM MST, Doppler radar indicated thunderstorms have ended, but
produced heavy rain across the warned area. Up to two inches of rain
have already fallen since 630 pm. Flash flooding is expected to
begin shortly.
Flash flooding will remain over mainly rural areas of Maricopa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3262 11269 3274 11274 3281 11259 3260 11247
3251 11249 3251 11269
$$
18991
WGUS75 KPSR 220447
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
947 PM MST Sun Jul 21 2019
AZC013-220457-
/O.CAN.KPSR.FF.W.0009.000000T0000Z-190722T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
947 PM MST Sun Jul 21 2019
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3262 11269 3274 11274 3281 11259 3260 11247
3251 11249 3251 11269
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:20 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 21, 5:20 PM MST, 1 hour 48 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 520 PM MST Sun Jul 21 2019 .UPDATE...Updated aviation discussion. && .SYNOPSIS... Dry and seasonably warm conditions will continue today with most shower and thunderstorm activity remaining well south of Phoenix this afternoon. Moisture will increase Monday and Tuesday providing better chances of thunderstorms and strong outflow winds for the first half of the week across the lower deserts and also including western areas. Slight chances for thunderstorms will continue for the remainder of the week, along with a modest warm up. && .DISCUSSION... Monsoon activity looks to increase across the state, and potentially the lower desert, over the next few days. Last night, a moisture surge from the Gulf of California improved the moisture profile for the lower atmosphere as reflected by widespread surface dew points in the 60s to 70s range this morning. However, the 21/12Z sounding in Phoenix revealed significant dry air in the mid and upper levels. The Tucson sounding did show thick moisture through the midlevels indicating quality moisture for robust monsoon activity is established across the southern portion of Arizona. Current mesoanalysis depicts a tongue of the deeper moisture protruding into southern Pinal and Maricopa Counties. This area will see an increase in instability through the early afternoon as clear skies have allowed for plenty of daytime surface heating. Storms have already formed west of Tucson and various high resolution models depict thunderstorm activity increasing along the US/Mexico border and in western Pima County. Given the lack of moisture further north, storm activity will struggle to reach our forecast area but some outflows and isolated thunderstorms may develop in southern Maricopa and Pinal County at the apex of the aforementioned moisture protrusion. While convection potential here looks limited, storms and outflows may create a dust hazard late for the Interstate- 8 corridor. Sunday's convection will likely enhance the moisture profile for Phoenix and other areas overnight into Monday. Synoptically, the H5 high will also expand and recenter slightly north of the Four corners area enhancing the easterly midlevel flow over Arizona while a cold front extending across the Continental Divide drives southward. With this setup, the easterly flow should be able to draw easterly disturbances into the Southwest Monday afternoon. Given the anticipated enhanced moisture, disturbances and instability, models indicate thunderstorm activity increasing in the High Country, Rim and southern Arizona by the early afternoon. The growing concern is that any outflow(s) will have the potential for creating widespread blowing dust across the Phoenix area and elsewhere. Western Arizona and southeast California may also see activity very late Monday into Tuesday if any of these outflows become long-lived as additional convection reinforces the boundary. Depending on Monday's thunderstorm activity, Tuesday also has the makings of another active monsoon day but with hints of better rainfall potential as GEFS plumes show better QPF totals. Nevertheless, any storms on either day will contain the potential for producing strong gusty winds and localized heavy rainfall. The outlook for the rest of the week is murky as the forecast can change drastically depending on convection from the day before. By midweek, a passing trough across the northern US will dampen the amplitude of the H5 high and pushing the center closer overhead. Enough moisture will linger in the area to provide non- zero storm chances through the week although most monsoon activity will favor the higher terrain across Arizona. && .AVIATION...Updated at 0020 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Today to be the last day with no convective threats in the greater Phoenix area. Minimal CAPE and weak steering flow should keep storms well out of the area. Expect that to change Monday, but do not expect any storms or outflows into the terminals until the evening hours Monday - likely after 02-03z. Overall, winds tonight into Monday should favor the west most of the period, especially at KPHX. KPHX may see just a few hours of light variable or light east after 11z before returning to the west. Look for a few hours this evening with westerly gusts into the teens before gusts diminish and sustained west winds return 10k or less. Look for increasing mid/high clouds overnight tonight and continuing much of the day Monday. Expect SCT-BKN decks mainly aoa 14kt feet with FEW high based cu decks during the afternoon on Monday. Southeast California/Southwest Arizona including KIPL and KBLH: No significant aviation issues expected over the western deserts. Expect variable amounts of mainly high clouds with lots of BKN high level decks aoa 18k feet over the next 24 hours. Winds to favor the southeast during the TAF period at KIPL with some gusts into the teens this evening. Winds favor the south at KBLH mainly 15kt or less with some gusts possible early this evening and again Monday afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: There are no significant changes to the outlook. Temperatures will undergo a slight warming trend heading into next weekend but still typical for this time of year. Lingering moisture will allow for storm potential in all areas, although favoring the higher terrain north and east of Phoenix. Thunderstorms will likely produce gusty outflow winds capable of sudden directional changes. Otherwise, winds will tend towards typical diurnal upslope/downslope patterns with afternoon breezes. Min RH values will drop into the 15-20% range with weak to fair overnight recoveries of 25-50%. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Deems AVIATION...CB FIRE WEATHER...Deems
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:24 PM MST | Dust Storm Advisory | PSR | Maricopa | 66 min |
| Jul 22, 9:02 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 13 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.